Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Please help - intravenous infusion of lidocaine and/or ketamine for pain relief?


I've had lower back pain for over a year and the thought process now is that I have chronic pain syndrome. I'm scheduled in to have an IV of both lidocaine and ketamine on 2July but haven't yet made my mind up whether I will go ahead. I don't have a great history with meds and I've already had facet and sacral joint injections, epidural and ganglion block.

I've had hydrotherapy, acupuncture, craniosacral treatment, physiotherapy. With regard to meds I've had gabapentin (hallucinations), pregablin (no help), tapentadol and targinact (vomiting). Currently on the max dose of tramadol and paracetamol (can't take other mainstream meds).

I know there are risks regarding the heart and awareness/hallucinations. I would welcome all comments - good, bad, indifferent - but would mostly welcome personal experience of having this. Scheduled for 7/2/14 responses soonest please - my boyfriend is worried about this treatment.

Many thanks


  • EMS GuyEEMS Guy Posts: 916
    edited 06/04/2014 - 2:42 AM
    Wow, they have tried quite the combination of medications. I would watch how much paracetamol (Tylenol) you take as it can effect your liver. Other meds (NSAIDS) are what can cause heart related issues. Given the sensitivity of your system to medications, I'd have a frank discussion with your doctor and ask point blank what the side effects you may experience and what the treatment for the side effects are available.

    Injected med's (anesthesia) usually don't react bad for me except steroids. I get tachycardia from the steroids. It was a bit scary the last time I had an injection and my heart rate went through the roof. I'm on a beta blocker as it is and an increased heart rate is uncomfortable. The best advice I think I can give you is to arm yourself with as much knowledge as possible and include your boyfriend with the knowledge you have/get.

    Best of luck!

    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
  • I've asked for an appointment with my primary pain management specialist & will keep your tachycardia in mind as I've experienced this too. Any chance you could point me to more information on the paracetamol/liver comment - when I asked about how much I'm taking (full dose every day for over a year on and off) I was told that the most dangerous aspect was the risk of analgesic headaches (which I've had). I'm getting better at finding things out for myself and would appreciate help in this.

    Many thanks
  • The maximum daily dose of tylenol used to be 4 grams, of 4,000 mg per day.......that has changed in the last two years or so, to 3 grams , and for those of us who take medications containing tylenol , it is recommended to stay below 2 grams or 2000 mg per day, because of the chronic use/intake. It is why the medications containing tylenol are now reformulated to 325 mg of tylenol instead of the 500 and 750 mg they used to contain.
    Tylenol is notorious for causing liver damage if the maximum daily dose is taken for extended periods of time. There are people who have overdosed on tylenol and wound up with liver failure due to it......
    As far as the ketamine and lidocaine infusion goes, I haven't had it, but have heard both good and bad things regarding patients who have undergone it. Some got great benefit from it, and others didn't.....like any treatment, there are risks and side effects. I would throughly research it's use and benefits and discuss your concerns with both your doctor and the anesthesiologist.
  • I have an appointment with my primary pain management specialist and will ask about the doses I'm on and the risks - all very well to have the edge taken OFF the pain but not at the cost of my long term health.
  • Thanks Sandi - my paracetamol (Tylenol) prescription has now been halved (too bad that there has been a small corresponding increase in pain!)

    It seems that the evidence for the lidocaine/ketamine approach is currently only based on case studies. I didn't go ahead.
Sign In or Register to comment.